Alert archive / Utah / Flash Flood Warnings in 2010

Flash Flood Warning 41, NWS Salt Lake City, UT

August 16, 2010Garfield County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 16, 2010, 2:30 PM MDT for Garfield County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2010, 2:30 PM MDT (20:30 UTC)
Expired
Aug 16, 2010, 5:30 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Garfield County, UT

The radar

The Cedar City radar (KICX), 156 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 3:00 PM MDTFLASH FLOOD27 Ese Escalante, UTNUMEROUS SLOT CANYONS FLOODED. ROADS IMPASSABLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.5 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2010-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2010-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3310 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

683 
WGUS55 KSLC 162030
FFWSLC
UTC017-162330-
/O.NEW.KSLC.FF.W.0041.100816T2030Z-100816T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
230 PM MDT MON AUG 16 2010

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL GARFIELD COUNTY IN UTAH...

* UNTIL 530 PM MDT

* AT 219 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM A THUNDERSTORM OVER PORTIONS OF THE GLEN CANYON 
NATIONAL RECREATION AREA AND CAPITOL REEF NATIONAL PARK.

* THE STORM IS EXPECTED TO PRODUCE FLASH FLOODING ALONG MOODY CREEK 
ROAD AS WELL AS ADJACENT AREAS SUCH AS SILVER FALLS CREEK...MIDDLE 
MOODY CANYON AND EAST MOODY CANYON WHICH DRAIN INTO THE ESCALANTE 
RIVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3773 11123 3781 11108 3775 11093 3754 11092
      3754 11106 3761 11123

$$

LC
2 follow-up statements
044 
WGUS75 KSLC 162200
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
400 PM MDT MON AUG 16 2010

UTC017-162330-
/O.CON.KSLC.FF.W.0041.000000T0000Z-100816T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARFIELD UT-
400 PM MDT MON AUG 16 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MDT FOR SOUTH
CENTRAL GARFIELD COUNTY...

AT 344 PM MDT...

RADAR INDICATED THAT UP TO AN INCH AND A HALF OF WATER HAS FALLEN 
OVER THE NORTHWESTERN PORTION OF THE GLEN CANYON NATIONAL RECREATION 
AREA AND THE SOUTHERN PORTION OF CAPITOL REEF NATIONAL PARK. THIS IS 
ENOUGH TO PRODUCE FLASH FLOODING ALONG MOODY CREEK ROAD AS WELL AS 
ADJACENT AREAS INCLUDING...BUT NOT LIMITED TO...SILVER FALLS 
CREEK...CHOPROCK CANYON...MIDDLE AND EAST MOODY CANYON AND HALLS 
CREEK THROUGH LATE THIS AFTERNOON. ANOTHER THUNDERSTORM DEVELOPING 
UPSTREAM IS EXPECTED TO BRING UP TO AN ADDITIONAL HALF INCH OF 
RAINFALL TO THE AREA THROUGH 430 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS AND COUNTRY ROADS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3773 11123 3781 11108 3775 11093 3754 11092
      3754 11106 3761 11123

$$

LC
901 
WGUS75 KSLC 162330
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
530 PM MDT MON AUG 16 2010

UTC017-162337-
/O.EXP.KSLC.FF.W.0041.000000T0000Z-100816T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARFIELD UT-
530 PM MDT MON AUG 16 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 530 PM MDT FOR SOUTH
CENTRAL GARFIELD COUNTY...

PRECIPITATION HAS DECREASED IN INTENSITY OVER THE NORTHWESTERN 
PORTION OF THE GLEN CANYON NATIONAL RECREATION AREA AND THE SOUTHERN 
PORTION OF CAPITOL REEF NATIONAL PARK. ALTHOUGH LIGHT RAIN SHOWERS 
CONTINUE...RUNOFF FROM EARLIER HEAVY PRECIPITATION HAS DIMINISHED 
AND RIVER AND STREAM LEVELS WILL GRADUALLY DECREASE THROUGH THE 
EVENING. THEREFORE...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO 
EXPIRE. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3773 11123 3781 11108 3775 11093 3754 11092
      3754 11106 3761 11123

$$

LC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 10:55 AM MDT, 3 hours 35 minutes earlier.

Area forecast discussion, Aug 16, 10:55 AM MDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1055 AM MDT MON AUG 16 2010

.SYNOPSIS...A WEAK TROUGH OF LOW PRESSURE...WITH ASSOCIATED
MOISTURE...WILL CROSS THE REGION THIS AFTERNOON AND EVENING.  DRYER
AIR WILL FILTER IN BEHIND THIS SYSTEM TONIGHT.  MOISTURE WILL
INCREASE AGAIN OVER THE AREA TUESDAY NIGHT AND WEDNESDAY...IN
ADVANCE OF AN APPROACHING PACIFIC TROUGH.

&&

.DISCUSSION...MORNING SATELLITE IMAGERY INDICATES A WEAK UPPER LEVEL
DISTURBANCE...EMBEDDED IN UPPER TROUGH...OVER CENTRAL UTAH.  SHOWER
AND THUNDERSTORM ACTIVITY IN ASSOCIATION WITH THIS DISTURBANCE STILL
PRESENT OVER EAST CENTRAL SECTIONS OF UTAH.

ANOTHER DISTURBANCE IN WESTERLY FLOW SHOULD ENHANCE CONVECTIVE
ACTIVITY OVER EAST CENTRAL AND SOUTHEAST SECTIONS THIS
AFTERNOON...WHERE MOIST AIRMASS...WITH PRECIPITABLE WATER VALUES IN
EXCESS OF AN INCH...REMAINS IN PLACE.  LOW LEVEL CONVERGENCE ZONE
OVER CENTRAL UTAH...SHOULD FOCUS DEVELOPMENT. STORM MOTION LOOKS TO
BE AROUND 20 KNOTS...SO ANY FLASH FLOODING WOULD NEED TO BE IN
ASSOCIATION WITH CELLS TRAINING ACROSS AN AREA.
INSTABILITY LOOKS TO BE SOMEWHAT LIMITED...BUT WITH SHEAR VALUES
NEAR 40 KTS...AN ISOLATED SEVERE STORM IS POSSIBLE.

WITH RIDGE BUILDING INTO REGION...ANY EVENING CONVECTIVE ACTIVITY
SHOULD DIMINISH QUICKLY.

WILL UPDATE ZONE FORECAST TO INCREASE CHANCES FOR PRECIPITATION EAST
CENTRAL AND SOUTHEAST SECTIONS THIS AFTERNOON.

&&

.AVIATION...VFR CONDITIONS WILL CONTINUE AT THE KSLC TERMINAL
THROUGH THE FORECAST PERIOD. CALM OR LIGHT SOUTHEAST WINDS ARE
EXPECTED TO SHIFT TO THE NORTHWEST BY 19Z. THERE IS A 20 PERCENT FOR
ERRATIC WINDS IN ASSOCIATION WITH CONVECTIVE ACTIVITY THIS AFTERNOON
AND EVENING.

&&

.FIRE WEATHER...A WEAK WEATHER DISTURBANCE PASSING THROUGH THE AREA
WILL CONTINUE TO BRING SCATTERED SHOWERS AND THUNDERSTORMS TO
PORTIONS OF CENTRAL AND EAST CENTRAL UTAH THROUGH THIS EVENING. HIGH
PRESSURE IS EXPECTED TO BRIEFLY STRENGTHEN ACROSS THE AREA
TUESDAY...BEFORE A STRENGTHENING SOUTHWESTERLY FLOW ALLOWS MOISTURE
TO QUICKLY SPREAD NORTH ACROSS MOST OF UTAH WEDNESDAY...BRINGING A
GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS. A STORM SYSTEM PASSING
THROUGH THE AREA LATE WEDNESDAY WILL SWEEP MUCH OF THIS MOISTURE OUT
OF THE AREA BY LATE IN THE WEEK.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

AVIATION...YOUNG
FIRE WEATHER...SEAMAN
PUBLIC...BARJENBRUCH

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)

In the hours before

Special weather statement, Aug 16, 12:36 PM MDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1236 PM MDT MON AUG 16 2010

UTZ020-518-161900-
SOUTH CENTRAL UTAH UT-SOUTHERN UTAH MOUNTAINS UT-
1236 PM MDT MON AUG 16 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GARFIELD COUNTY UNTIL 100
PM MDT...

AT 1228 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ESCALANTE...MOVING EAST AT 25 MPH.

WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN...DANGEROUS LIGHTNING AND SMALL HAIL.

* LOCATIONS IMPACTED INCLUDE...
   ESCALANTE...

THIS STORM IS CAPABLE OF PRODUCING GUSTY WIND...BRIEF HEAVY
RAIN...DANGEROUS LIGHTNING AND SMALL HAIL. IF THREATENING WEATHER
APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING.

LAT...LON 3796 11120 3771 11115 3767 11173 3784 11177
TIME...MOT...LOC 1835Z 260DEG 20KT 3777 11164

YOUNG
Special weather statement, Aug 16, 1:36 PM MDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
136 PM MDT MON AUG 16 2010

UTZ013-020-518-162000-
SAN RAFAEL SWELL UT-SOUTH CENTRAL UTAH UT-SOUTHERN UTAH MOUNTAINS UT-
136 PM MDT MON AUG 16 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GARFIELD COUNTY UNTIL 200
PM MDT...

AT 127 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHEAST OF BOULDER...OR 17 MILES EAST
OF ESCALANTE...MOVING EAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM...ALONG WITH
BRIEF HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  RURAL CENTRAL GARFIELD COUNTY...

THIS STORM IS CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL. IF
THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY
BUILDING.

LAT...LON 3772 11137 3790 11137 3796 11084 3768 11081
      3768 11084 3767 11083 3766 11084
TIME...MOT...LOC 1935Z 270DEG 16KT 3781 11126

YOUNG

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 12:36 PM MDTSpecial Weather StatementSLCGarfield24 min
Aug 16, 1:36 PM MDTSpecial Weather StatementSLCGarfield24 min
Aug 16, 2:02 PM MDTAreal Flood AdvisorySLCGarfield3 hr
Aug 16, 2:07 PM MDTSevere Thunderstorm WarningSLCGarfield38 min
Aug 16, 2:48 PM MDTSpecial Weather StatementSLC42 min

Nearby

Flash Flood Warnings in Utah, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.